At the start of last year (2018) my mom was diagnosed with GCA. Unfortunately, her GCA diagnosis came only after some ophthalmologist prescribed her steroid eye drops which she used and within a few short days she lost vision in her right eye. Needless to say, the steroids didn't stop her right eye from continually watering nor did it help her constant headaches.
Her treatment for GCA only began two weeks after vision was lost in her right eye. She was started on prednisone via IV and spent 3 nights at the hospital. The drug worked like a miracle. Day by day, a little of her peripheral vision in her right eye returned, the headaches stopped and the watering right eye stopped.
The only complaint she had at the time, was that her normal eye (left eye), was acting up and seemed to be "dimming" down. The doctors explained prednisone could cause some visual disturbances and that it was nothing to worry about. She also regularly had her eye pressure taken etc. Interestingly, to date, all the tests at the ophthalmologist show that mom's right eye is "normal". They don't see where or how her vision was lost, but they suspect inflammation of some part of the optic nerve. Now, some months later the docs say that her right eye appears pale, but otherwise "normal".
anyway, my mother's real problems only began as her doctor started tapering her off prednisone. She was on 60mg after the hospital stay, and was directed to reduce the steroids by 5 mg every 2 weeks. During those two weeks, she would have blood work drawn to find out if her inflammation was still "controlled". Things were quite good on paper during that time, but my mother was getting weaker and weaker.
She's had a stomach hernia and ulcer for many years, and was unable to eat much. She would have difficulty sleeping. And she often told me her glasses would fog up due to some "steam" coming out of her eyes. Her rheumatologist said it was due to the fluid behind the optic lens, often caused by prednisone and possibly exacerbated by her condition. Mom was further freaked out by this steam because it was coming out of both eyes and not just the right eye. Sometimes I wondered if it was all in her head, but I would be sitting next to her and see her glasses fog up. Could it be that the fluid in her eyes is a warm temperature than the temperature around us? Keep in mind we live in a country that is neither hot nor cold.
The other issues she's having as she's been weaned off prednisone is that she's developed anxiety and depression. She clings to me and won't let me leave her side. She often has trouble sleeping. She says nothing makes her happy anymore and can't be alone for longer than a few minutes. I spend most nights in bed with her, to help ease her anxiety. I've taken her to the hospital sometimes due to severe panic attacks where she is shaking like a leaf.
As of now, she's on actemra sub-cut injections on a weekly basis. She hasn't taken any steroids for seven days, and things are still touch-and-go. A week into the actemra treatment, her doc called us back to see the quantiferon test came back positive. Actemra being an immunosupressant, mom's exposure to TB bacteria meant that she needed to now be treated for TB along with everything else. We later discovered that TB treatment required about 10 tablets per day, along with the Xanax she's been prescribed for anxiety and the calcium for her osteoporosis. My mom hates taking pills, and the number of tablets needed as only increased her anxiety.
More worryingly, due to all the meds she's taking, it's been hard to pinpoint her latest complaint. Since tapering down from 10mg prednisone to nothing within three weeks, and starting these TB meds her body has been "burning". She often feels as though places like her back or hands or arms are "on fire". But she has no fever, and her skin is cool to the touch. Over the past few days, the burning has lessened and is now focused on just her hands or legs once or twice a day. What could be causing this? I've looked at prednisone and the side effects of some of her TB drugs such as isoniazid, and it seems the "burning" is a common side effect of both.
Her pulmonoligist is saying mom needs to be treated for anxiety and depression, but her rheumy thinks she doesn't need treatment and will get better as her body "catches up" and the steroids leave her system. The pulmonologist is new to the treatment process and seems to think mom is "making up" what's going on, whereas the rheumy met her before treatment was started and knows these drugs have messed with her mind.
I suppose, my real fears are that she doesnt have GCA and some other thing is the culprit. Can prednisone cause all this destruction? Some of you have said that 5 mg every two weeks across a period of 3 months is too fast a taper (she began the heavy dose of steroids in September 2018 and is now off steroids as of December 2018). I'm seeing her doctor on the 8th of January. Any suggestions on what types of things to ask for and what might help? Should we treat her depression- should we wait? Is there something we are missing?
Sorry for the long post. Any help would be welcome
Drugs mom is on currently:
Actemra (injections for GCA)
isoniazid (pills for TB)
rifampicin (pills for TB)
Pyrazinamide (pills for TB)
Pantoprazole (pills for ulcer)
Xanax (for the anxiety)
Vitamin B6 (doc says it will help with the burning feeling)
Anti-histamines (she's taken once or twice, doc said it "might" help)
*pulomonologist recommends we add Cipralex to treat the anxiety and depression, whereas rheumy recommends we add lyrica (anti-seizure meds) to combat the burning. I have not given her either, as I felt it would further complicate things.
*as info, mom's appearance has changed as the GCA progressed last year. she now has a permanently raised eyebrow on her right side, and her right eye looks like it's bulging out a little whilst the other eye looks relatively normal if not slightly smaller than usual.